Delayed onset of ototoxic effects of gentamicin in treatment of Menière's disease. Rationale for extremely low dose therapy

Acta Otolaryngol. 1991;111(4):671-6. doi: 10.3109/00016489109138398.

Abstract

Five patients with Menière's disease and disabling vertigo were treated with two intratympanic instillations of gentamicin given at an interval of about 12 h. Although no further gentamicin treatment was given despite the absence of any discernible effects on the vestibular endorgan at that time, all patients developed vertigo and nystagmus beating toward the untreated ear within 3 to 5 days after the last instillation. Neither at the 3 month follow-up nor 1 year later did the treated ear show any reaction to bithermal caloric stimulation despite the fact that the hearing levels were almost the same as before treatment. All 5 patients obtained complete relief from attacks of vertigo, but had persisting tinnitus. As gentamicin has been shown to be slowly eliminated from the inner ear, and may thus exert persistent ototoxic effect, it is suggested that gentamicin treatment should not be continued until symptoms of ototoxic effects on the inner ear can be discerned. Extremely low-dose treatment may produce sufficient loss of vestibular function to provide relief from vertigo, and with less risk of affecting the hearing level.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adult
  • Caloric Tests
  • Cochlea / drug effects*
  • Dizziness / chemically induced
  • Gentamicins / administration & dosage
  • Gentamicins / adverse effects*
  • Gentamicins / pharmacology
  • Gentamicins / therapeutic use
  • Humans
  • Instillation, Drug
  • Meniere Disease / drug therapy*
  • Middle Aged
  • Nystagmus, Pathologic / chemically induced*
  • Time Factors
  • Vertigo / chemically induced*

Substances

  • Gentamicins